CSN Login
Members Online: 5

Anyone had nerve damage from chemo or radiation?

tko683
Posts: 257
Joined: Aug 2011

My husband just received radiation to his liver for stage 4 colorectal cancer.  He has been on FOLFOX and FOLFIRI on and off for 2 years.  His liver surgery failed to remove all the cancer.  Since the radiation he has had severed pain that radiates from his hip and lover back down his leg.  The pain is so severe he can not walk or lay down.  Mri did not show anything but nerve narrowing.  We took him to the ER due to pain but not answers.  He is supposed to have chemo tomorrow.  I just wondered if anyone else has had this problem and if so what has helped.  Thanks for your help.  He is on so many pain meds for this and it is affecting his quality of life.  We don't have any family close by who can help so we are at a loss.  I am at work all day as I just started a new job and he is on disability now.  I just want to scream.  I know you all can relate.  Blessings to you all.  Teri

Chelsea71
Posts: 1170
Joined: Sep 2012

Hi Teri,

 

No advice or experience with this (yet).  My husband was diagnosed June 2011 with stage four, as well.  He is currently dealing with liver mets.  Just wanted to that I understand how you're feeling.  It's no fun sitting by helplessly while your spouse suffers with pain.  I also know how difficult it is to be productive at work with so much going on at home.  Hope the situation improves soon.  I'm sure many others have some experience with this issue.

 

chelsea

tko683
Posts: 257
Joined: Aug 2011

That was exactly when my husband was diagnosed.  It has been a rough road. What treatment has your husband had?

Teri

Chelsea71
Posts: 1170
Joined: Sep 2012

Hi Teri. Steve was diagnosed June 1, 2011. (Very crappy year!). He had ulcerative colitis for years. Despite regular scopes, he developed adenocarcinoma. He presented with a blockage and several days later they did a sub-total colectomy and ileostomy. The surgeon said that it had spilled over to the small intestine and there were two suspicious looking retro-peritoneal lymph nodes. Did 13 Folfiri with Avastin then had HIPEC surgery in Montreal. Enjoyed four months of showing NED, then a scan revealed liver metastasis. Just finished 14 Folfiri (avastin discontinued due to blood clots). Waiting to hear what is next. Hoping for surgery, RFA, chemoembolization, radioembolization......anything other than more systemic chemo. Though I must admit Steve has tolerated it quite well, so far. Last scan showed that Folfiri may not be as effective as it used to be. This makes me nervous. He has the K RAS mutation, so that rules out Erbitux. So, it has been a long steady fight for the the past two years. He copes really well, overall. It seems to be more of a struggle for me.

Chelsea

Sundanceh's picture
Sundanceh
Posts: 4339
Joined: Jun 2009

I heard a call for Help echo through the canyon walls here and thought I'd try and offer something...

I've had external radiation done on both hips, the lower back, and up my backside.

.............Cyberknife radiosurgery for my liver tumor.

.............IMRT radiation on my right lung.

I was sitting here wondering if radiation to the liver would transfer to the outer extremities like that - and with that much blunt impact.  And I just cannot really speculate about that.

The nerve narrowing captured my attention though....it might be possible that this could be Spinal Stenosis - which is a narrowing of the spinal cord as it joins down towards the sacral and hip area.  My dad developed this condition late in life and began falling.  He was opposed to surgery, which I had read of a limited invasive procedure that might have helped his mobility.

Now, I suffer greatly from radiation....not enough that I'm completely sidelined....but enough that it makes it hard to maneuver in a quick, fast, ambulatory society...

My heart breaks for every 2-Man Army I see out there....it's dam impossible to work full time and then be a full-time caregiver, especially as we get older.  I mean it can be done for awhile, but the slogging through the mud and over obstacles wears the strongest of us down to our nubs as the days roll on - seemingly, with no end in sight.

It could perhaps be a pinched nerve....but something is compressed and taking away his ability to stand on his own and walk...

You might see if you can get into an osteopathic doctor for an evaluation. 

I'm in extreme pain most of the days....and can barely sleep without pain anymore....I've got avascular necrosis in the hips, which is joint death due to proper lack of blood flow - from radiation and chemo....

Anything is possible with this stuff....it can be pretty bad medicine for some of us....even years out from treatment, the effects continue to escalate.

This is all I can think of at the moment...perhaps, check into these and see what they say.

Hugs!

 

tko683
Posts: 257
Joined: Aug 2011

Sundanceh,

Thanks for giving me some options to check out.  I am curious how do they diagnose avascular necrosis.  That sounds very painful and seems like it could be what my husband has.   He has been on chemo for 2 years an has had pelvic radiation.  It is very frustrating dealing with all the side effects from all this treatment.  His dr. just keeps giving him more pain meds which doesn't solve the problem.  I don't know if there is a solution.  Thanks for your comments.  Hugs back!  Teri

Sundanceh's picture
Sundanceh
Posts: 4339
Joined: Jun 2009

Teri

They found mine through CT scans.  The femoral head on both hips was deteriorated from the radiation primarily.  Although, chemo also plays a role as well, but the blunt trauma I know was from the original radiation for the original rectal tumor....chemo certainly didn't help.

Since, I got out of treatment, the status has been upgraded to Stable....which for me, just means, that's it breaking down at a lesser rate than when in treatment. 

I got the radiation to the hips etc nine-years ago....and it has progressively gotten worse over the  years.  I've read that fractures can appear all over the place and I'm wondering now if that is what is causing me such pain when I try and sleep.  I can't sleep in anymore at all....my back just hurts so bad it drives me awake and up. 

The bad news about Avascular Necrosis, is that the only 'cure' is hip replacement(s).....they really don't want to start doing that when we're younger, because it's a tough surgery and on both sides....and would have to be repeated (perhaps more than once) should I continue to live.  I'm not a powder and potions type of guy but I've tried ibuprofen and even some Tramadol....and it doesn't dent the pain really.  I'm good at gutting things out and the pain's intensity varies due to whatever activity I'm engaged in.  And I don't want to start taking anything that is going to impede my working for a living, so I stay off Fentanyl patches etc......it will have to get much worse first.....

Just about to turn 52.....but my body feels like 82.

What they don't tell us in the product literature, is how these treatments we end up doing have the unpleasent side effect of exponentially aging our physical bodies in the process.

The focus from doctors is on The Now - not The Future....

That's my new platform I want to talk about as I motor into my 9th year....and that's an area where I'd like to help folks cope as I'm learning to cope as well.

Just trying to tie my shoes and climb into a pair of shorts or pants for work and get in and out of a vehicle etc. is.......well, many days, it feels like an olympic event....

I'm going to talk about some of this very soon....it's important for folks to at least be aware....some things can't be changed, but at least understanding the ramifications will be of value. 

Hugs x2 - coming backatcha!

tko683
Posts: 257
Joined: Aug 2011

Sundanceh,

It is very frustrating that the future is not given more consideration.  It seems unfair to prolong someones life just so they can suffer horrible pain.  These treatments are so toxic but its all we have that might work.  I wish they had more help for all the side effects like maybe massage therapy or acupuncture while you happen to already be at the chemo office sitting in the chair for 7 hours.  COngratulations on your 9th year, that is amazing.  I hope that you are able to find relief for your pain.  My husband is your age and was working up until a month or so ago.  Some days he could make it to work but not very many right now.  It is all so difficult.  Thanks for all your comments.  Hugs! Teri

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network